Alert archive / Kentucky / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 49, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at May 23, 2019, 3:38 PM EDT for Franklin County, Henry County, Shelby County, Kentucky. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2019, 3:38 PM EDT (19:38 UTC)
- Expired
- May 23, 2019, 4:15 PM EDT
- In force
- 37 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Franklin County, KY, Henry County, KY, Shelby County, KY
The radar
The Louisville radar (KLVX), 94 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.6 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1205 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 1067 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 174 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 7.8
The text
As transmitted.
131
WUUS53 KLMK 231938
SVRLMK
KYC073-103-211-232015-
/O.NEW.KLMK.SV.W.0049.190523T1938Z-190523T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
338 PM EDT Thu May 23 2019
The National Weather Service in Louisville has issued a
* Severe Thunderstorm Warning for...
Northeastern Shelby County in central Kentucky...
Southeastern Henry County in central Kentucky...
Northwestern Franklin County in central Kentucky...
* Until 415 PM EDT.
* At 338 PM EDT, a severe thunderstorm was located near New Castle,
moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Pleasureville, Bryant, North Pleasureville, Bethlehem, Elmburg,
Polsgrove, Harvieland, Flag Fork, Defoe and Cropper.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3835 8483 3822 8490 3831 8517 3843 8513
TIME...MOT...LOC 1938Z 277DEG 24KT 3836 8509
HAIL...1.00IN
WIND...60MPH
$$
MJ3 follow-up statements
180
WWUS53 KLMK 231948
SVSLMK
Severe Weather Statement
National Weather Service Louisville KY
348 PM EDT Thu May 23 2019
KYC073-103-211-232015-
/O.CON.KLMK.SV.W.0049.000000T0000Z-190523T2015Z/
Shelby KY-Henry KY-Franklin KY-
348 PM EDT Thu May 23 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR NORTHEASTERN SHELBY...SOUTHEASTERN HENRY AND NORTHWESTERN
FRANKLIN COUNTIES...
At 347 PM EDT, a severe thunderstorm was located 10 miles southeast
of New Castle, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Defoe, Elmburg, Swallowfield, Polsgrove, Harvieland, Ottusville and
Flag Fork.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3835 8483 3822 8490 3833 8509 3840 8503
TIME...MOT...LOC 1947Z 277DEG 24KT 3835 8501
HAIL...1.00IN
WIND...60MPH
$$
MJ601
WWUS53 KLMK 231959
SVSLMK
Severe Weather Statement
National Weather Service Louisville KY
359 PM EDT Thu May 23 2019
KYC103-211-232009-
/O.CAN.KLMK.SV.W.0049.000000T0000Z-190523T2015Z/
Shelby KY-Henry KY-
359 PM EDT Thu May 23 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SHELBY AND
SOUTHEASTERN HENRY COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3836 8490 3835 8489 3836 8488 3836 8487
3835 8483 3822 8490 3829 8499 3836 8494
3837 8492
TIME...MOT...LOC 1959Z 277DEG 24KT 3834 8491
$$
KYC073-232015-
/O.CON.KLMK.SV.W.0049.000000T0000Z-190523T2015Z/
Franklin KY-
359 PM EDT Thu May 23 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR NORTHWESTERN FRANKLIN COUNTY...
At 359 PM EDT, a severe thunderstorm was located 9 miles north of
Frankfort, moving east at 30 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Swallowfield, Polsgrove, Harvieland, Ottusville and Flag Fork.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3836 8490 3835 8489 3836 8488 3836 8487
3835 8483 3822 8490 3829 8499 3836 8494
3837 8492
TIME...MOT...LOC 1959Z 277DEG 24KT 3834 8491
HAIL...0.88IN
WIND...60MPH
$$
MJ108
WWUS53 KLMK 232006
SVSLMK
Severe Weather Statement
National Weather Service Louisville KY
406 PM EDT Thu May 23 2019
KYC073-232016-
/O.EXP.KLMK.SV.W.0049.000000T0000Z-190523T2015Z/
Franklin KY-
406 PM EDT Thu May 23 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FRANKLIN COUNTY
WILL EXPIRE AT 415 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.
LAT...LON 3836 8490 3835 8489 3836 8488 3836 8487
3835 8483 3822 8490 3829 8499 3836 8494
3837 8492
TIME...MOT...LOC 2006Z 277DEG 24KT 3834 8487
$$
MJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 1:20 PM EDT, 2 hours 18 minutes earlier.
Area forecast discussion, May 23, 1:20 PM EDT, 2 hours 18 minutes before
Area Forecast Discussion National Weather Service Louisville KY 120 PM EDT Thu May 23 2019 ...Updated Aviation Discussion... .Forecast Update... Issued at 746 AM EDT Thu May 23 2019 Small update done to increase PoPs in northern sections of southern Indiana as elevated storms approach and new cells pop on the gust front that now stretches from north of French Lick to north of Madison. && .Short Term...(Today and tonight) Issued at 300 AM EDT Thu May 23 2019 Persistent high pressure remains over the Gulf Coast states while a deep, vertically stacked low that currently resides over Lake Superior will march eastward to Maine over the next 24 hours. This low will put a dent in the high pressure influence over the Ohio Valley allowing for scattered showers and storm chances throughout the short term. A line of showers and storms extending from MI to OK will weaken as it approaches southern Indiana and central Kentucky. Expect some showers to move through the area this morning, mainly in our southern Indiana counties and those northern KY counties along the Ohio River. The cold front to our west will begin to pivot from a SW-NE line to a NW-SE orientation as it rides over top the ridge. Models are good agreement with placing this boundary across southern IL/IN/OH and northern KY. Interesting dynamics take place during this period as an elongated jet max over the Great Lakes induces ageostrophic forcing, evident from the isentropic upglide on the 305K potential temperature surface. This forcing is coincident with ample moisture with precipitable water reaching the 90 percent daily max for BNA. Moisture and lift combined with remnant outflow boundaries and diurnal instability should realize scattered showers and chance of thunderstorms this afternoon into early evening, mainly north of I64. SPC's latest convective outlook places much of our forecast area within a marginal risk today as SBCAPE values are well over 3000 J/kg, though kinematics aren't all that impressive (0-6km Bulk Shear values range from 25 to 30kts). Expect main threats with any potential storms to be locally gusty winds, though small hail is also possible. Southwest winds gusting into the 20mph range will help keep temperatures well above climo with max temps from the mid to upper 80s and even 90 in southern KY. Convection will wane with the loss of diurnal heating, but CAMs agree that scattered light showers will continue across northern KY and southern Indiana through early Friday morning. Min temperatures Friday morning will be mild in the mid to upper 60s. .Long Term...(Friday through Wednesday) Issued at 325 AM EDT Thu May 23 2019 Any lingering early Friday morning shower activity should go away as an upper ridge builds across the region. Afternoon redevelopment should be limited to north and northeast of our region, central Indiana into southwest Ohio, along the periphery of that upper ridge. After the morning clouds give way, we should see a hot start to the Memorial Day weekend. The situation should be similar Saturday, but disturbances riding up the ridge should push it south and allow our area to be in that periphery for storm development Sunday and Memorial Day. A stronger trough moving into the Central Plains Tuesday should briefly reinvigorate the ridge over us, perhaps providing a drier warmer day. This pattern could hold into Wednesday, but given depiction by CMC/GEFS/GFS of a weaker ridge will allow higher pops for that day. && .Aviation...(18Z TAF Issuance) Updated at 120 PM EDT Thu May 23 2019 A cold front reaching from Lake Huron to the Ozarks this afternoon will drop southeast into the Ohio Valley this evening through tomorrow morning, and then drift back north Friday afternoon. As long as this front is in the area, along with convectively induced local boundaries, scattered storms will be possible. Due to the limited coverage of the storms will keep most TSRA activity out of the TAFs for now, but will monitor convective trends. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Update...13 Short Term...CG Long Term...RJS Aviation...13
Hazardous weather outlook, May 23, 12:17 PM EDT, 3 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 1217 PM EDT Thu May 23 2019 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-241630- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 1217 PM EDT Thu May 23 2019 /1117 AM CDT Thu May 23 2019/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...This Afternoon and Tonight. An approaching cold front will bring widely scattered storms this afternoon mainly north of I64 with locally gusty winds being the main threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Isolated to widely scattered storms are forecast Friday afternoon through Tuesday. The best coverage appears to be on Friday morning and then again on Sunday as a couple of frontal boundaries approach the region and provide focus for storm development. The main threats with these storms will be brief heavy rainfall and gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. 13
In the hours before
Special weather statement, May 23, 3:14 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Louisville KY
314 PM EDT Thu May 23 2019
KYZ031-033-231945-
Oldham-Henry-
314 PM EDT Thu May 23 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL OLDHAM AND WEST CENTRAL
HENRY COUNTIES...
At 314 PM EDT, a strong thunderstorm was located near La Grange,
moving east at 25 mph.
Wind gusts up to 50 mph and nickel size hail are possible with this
storm.
Locations impacted include...
La Grange, Pendleton, Westport, Greenhaven, Demplytown, Buckner,
Russell Corner, Skylight, Ballardsville, and Halls Landing.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3846 8524 3832 8532 3842 8557 3845 8555
3846 8551 3849 8548
TIME...MOT...LOC 1914Z 279DEG 22KT 3843 8549
13Special weather statement, May 23, 3:26 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Louisville KY
326 PM EDT Thu May 23 2019
KYZ033-034-232000-
Shelby-Henry-
326 PM EDT Thu May 23 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN SHELBY AND SOUTHERN
HENRY COUNTIES...
At 325 PM EDT, a strong thunderstorm was located near New Castle,
moving east at 30 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
New Castle, Eminence, Pleasureville, Smithfield, North Pleasureville,
Defoe, Cropper, Bethlehem, Bagdad, and Elmburg.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3839 8492 3836 8493 3834 8499 3833 8496
3827 8500 3824 8500 3832 8532 3836 8528
3837 8529 3846 8524
TIME...MOT...LOC 1925Z 278DEG 25KT 3834 8520
13The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 9:32 AM EDT | Special Weather Statement | LMK | Franklin, Harrison, Scott | 28 min |
| May 23, 3:14 PM EDT | Special Weather Statement | LMK | Oldham | 31 min |
| May 23, 3:17 PM EDT | Severe Thunderstorm Warning | LMK | Henry, Oldham | 28 min |
| May 23, 3:26 PM EDT | Special Weather Statement | LMK | Henry | 34 min |
| May 23, 4:09 PM EDT | Special Weather Statement | LMK | Franklin, Scott | 36 min |
| May 23, 4:38 PM EDT | Special Weather Statement | LMK | Scott | 37 min |
| May 23, 4:55 PM EDT | Special Weather Statement | LMK | Oldham | 35 min |
| May 23, 5:00 PM EDT | Severe Thunderstorm Warning | LMK | Henry, Oldham, Shelby | 30 min |
| May 23, 5:16 PM EDT | Severe Thunderstorm Warning | LMK | Henry | 29 min |
| May 23, 5:19 PM EDT | Special Weather Statement | LMK | Shelby | 26 min |
| May 23, 5:31 PM EDT | Severe Thunderstorm Warning | LMK | Shelby | 19 min |
| May 23, 6:13 PM EDT | Special Weather Statement | LMK | Harrison | 17 min |
| May 23, 7:14 PM EDT | Special Weather Statement | LMK | Bullitt | 31 min |
| May 23, 7:50 PM EDT | Special Weather Statement | LMK | Bullitt, Spencer | 25 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.